North Dakota, 2025

Damaging Wind in North Dakota, August 18, 2025

August 18, 2025 · NWS BIS · 1 event in 1 county or zone

Thunderstorms developed over the James River Valley along a surface boundary. These storms would pulse up and down quickly in strength as instability was elevated, but deep layer shear was very low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over the James River Valley along a surface boundary. These storms would pulse up and down quickly in strength as instability was elevated, but deep layer shear was very low. One storm did briefly become severe near Glenfield in Foster County, producing 59 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 18, 2:33 PM CST, 1 hour 7 minutes earlier. Its key messages:

  • There's a conditional threat for an isolated strong to severe thunderstorm this afternoon and evening across the south central and southeast.
  • Expect drier and warmer weather Tuesday and Wednesday with some moderate to high heat impacts possible each afternoon.
  • Low chances (20 to 30 percent) for thunderstorms return Wednesday night through Thursday.
  • A significant cooldown starts Thursday and continues through the weekend.
Area forecast discussion, Aug 18, 2:33 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
333 PM CDT Mon Aug 18 2025

.KEY MESSAGES...

- There's a conditional threat for an isolated strong to severe
  thunderstorm this afternoon and evening across the south
  central and southeast.

- Expect drier and warmer weather Tuesday and Wednesday with
  some moderate to high heat impacts possible each afternoon.

- Low chances (20 to 30 percent) for thunderstorms return
  Wednesday night through Thursday.

- A significant cooldown starts Thursday and continues through
  the weekend.

&&

.DISCUSSION...
Issued at 333 PM CDT Mon Aug 18 2025

Broad upper-level ridging is currently draped over the central
part of the country with generally weak flow aloft. A shortwave
is located over central North Dakota and is visible on water
vapor satellite imagery propagating through the ridge. This
shortwave was the culprit of showers and thunderstorms across
the south earlier this morning. As this wave continues to move
east we could see some reinvigoration of convection later this
afternoon or early evening in the vicinity of the far south
central or James River Valley. SPC mesoanalysis trends suggest
that if storms form, they will develop in an environment
characterized by 2000 to 3000 J/kg MLCAPE and weak deep layer
shear on the order of 20 to 30 knots at most. Thus a few pulse
or multi-cell storms could become strong to marginally severe,
but storm coverage remains uncertain. Recent CAM iterations have
been in fairly good agreement that a few storms may form over
James River Valley this afternoon but may not fully mature until
they move into the Grand Forks office forecast area.
Development further west is more uncertain as the main forcing
will be moving into eastern North Dakota and model consensus
suggests rising heights through the rest of the day. Still, if a
storm can mature, there is a conditional threat for hail to the
size of ping pong balls and wind gusts to 60 mph. Slow storm
motions and high precipitable water could also lead to locally
heavy rainfall.

Any storms that do form will either diminish or move out of the
area during the evening, giving way to dry conditions overnight.
Lows tonight are forecast to be in the low to mid 60s. We will
then warm through mid-week as dry conditions prevail on Tuesday
and Wednesday. On Tuesday, highs will range from the low to mid
80s east to the low to mid 90s west and then by Wednesday we
will see widespread highs in the 90s. Some lower triple digit
readings are even likely across the far west on Wednesday. At
this time, apparent temperatures are not quite high enough for
heat headlines, but the wet bulb globe temperature forecast is
suggesting the potential for moderate to high impacts on
Tuesday and high impacts on Wednesday for almost all of western
and central North Dakota. This means that anyone partaking in
physical activity outdoors in direct sunlight should use
caution and take plenty of breaks.

Thunderstorm chances return Wednesday night as the ridge axis
moves east and we transition back into low amplitude southwest
flow aloft. A shortwave will approach the state from northeast
Montana with most of the energy staying north of the
International border. That being said, there should be enough
of a glancing blow for some low to medium thunderstorm chances
(20 to 30 percent) northwest by the evening hours, especially
along a cold front and weak surface low moving into the state
from eastern Montana. As this front continues to move east
southeast overnight, thunderstorm chances translate into the
central with the best chances remaining north closer to the
synoptic forcing. If storms can mature across the north, shear
and instability would be sufficient for a few strong to severe
storms. SPC has placed most of the northwest and north central
in a Day 3 Marginal Risk (level 1 of 5) for this potential which
seems reasonable. Chances for showers and storms continue on
Thursday and CSU Machine Learning guidance suggests low chances
for severe thunderstorms across much of the area again. Given
some of the CAPE/shear scenarios that guidance is illustrating,
it will be the next period to watch.

We start to cool in the west on Thursday behind the front and
then across the entire area on Friday. Expect widespread highs
in the 60s and 70s and dewpoints in the 40s and 50s by the
weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1231 PM CDT Mon Aug 18 2025

For the most part, quiet weather is expected through the 18z TAF
period. There is a chance for some fog overnight tonight across
the north central, Devils Lake Basin, and James River Valley,
potentially leading to some MVFR visibilities at KMOT and KJMS.
Otherwise, VFR conditions are expected through the period with
generally light winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ZH
AVIATION...ZH
Hazardous weather outlook, Aug 18, 2:36 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
336 PM CDT Mon Aug 18 2025

NDZ042-044>048-050-051-192045-
Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
336 PM CDT Mon Aug 18 2025 /236 PM MDT Mon Aug 18 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and evening. Hail to the size of ping pong balls, wind
gusts to 60 mph, and locally heavy rain will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018>023-025-031>037-040-041-043-192045-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Bowman-
336 PM CDT Mon Aug 18 2025 /236 PM MDT Mon Aug 18 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017-192045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
336 PM CDT Mon Aug 18 2025 /236 PM MDT Mon Aug 18 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong to severe thunderstorms are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 18, 2:52 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
352 PM CDT Mon Aug 18 2025

NDZ025-037-182115-
Stutsman ND-Foster ND-
352 PM CDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FOSTER AND NORTH
CENTRAL STUTSMAN COUNTIES THROUGH 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Bordulac, or 13 miles southeast of Carrington,
moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kensal, Bordulac, Melville, and Edmunds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4723 9915 4734 9920 4749 9875 4737 9853
      4718 9866
TIME...MOT...LOC 2051Z 267DEG 12KT 4733 9890

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ADAM
Special weather statement, Aug 18, 3:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
415 PM CDT Mon Aug 18 2025

NDZ025-037-182145-
Stutsman ND-Foster ND-
415 PM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FOSTER AND NORTHEASTERN
STUTSMAN COUNTIES THROUGH 445 PM CDT...

At 415 PM CDT, strong thunderstorms were clustered along a line
extending from 8 miles southwest of Glenfield to 5 miles southwest
of Kensal to 6 miles southwest of Bordulac. Movement was east at 15
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Kensal, Glenfield, Bordulac, Pingree, Courtenay, Melville, Edmunds,
and Juanita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4714 9889 4732 9922 4752 9899 4753 9850
      4733 9850 4733 9847 4717 9847
TIME...MOT...LOC 2115Z 284DEG 14KT 4739 9873 4724 9881 4732 9906

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

HOLLAN

The radar

The Fargo/Grand Forks radar (KMVX), 92 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Foster

When
August 18, 3:40 PM CST to 3:42 PM CST
Where
Foster County, 1.16 mi NE of Glenfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.460, -98.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291496.